Theory of Computing Systems

, Volume 51, Issue 2, pp 143–178 | Cite as

The Complexity of the List Homomorphism Problem for Graphs

  • László Egri
  • Andrei KrokhinEmail author
  • Benoit Larose
  • Pascal Tesson


We completely classify the computational complexity of the list H-colouring problem for graphs (with possible loops) in combinatorial and algebraic terms: for every graph H, the problem is either NP-complete, NL-complete, L-complete or is first-order definable; descriptive complexity equivalents are given as well via Datalog and its fragments. Our algebraic characterisations match important conjectures in the study of constraint satisfaction problems.


Constraint satisfaction problem List homomorphism Complexity Universal algebra Datalog 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Allender, E., Bauland, M., Immerman, N., Schnoor, H., Vollmer, H.: The complexity of satisfiability problems: Refining Schaefer’s theorem. J. Comput. Syst. Sci. 75(4), 245–254 (2009) zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Arora, S., Barak, B.: Computational Complexity: A Modern Approach. Cambridge University Press, Cambridge (2009) zbMATHGoogle Scholar
  3. 3.
    Barto, L., Kozik, M.: Constraint satisfaction problems of bounded width. In: Proceedings of the 50th Annual IEEE Symposium on Foundations of Computer Science, FOCS’09, pp. 595–603 (2009) CrossRefGoogle Scholar
  4. 4.
    Barto, L., Kozik, M., Niven, T.: The CSP dichotomy holds for digraphs with no sources and no sinks (A positive answer to a conjecture of Bang-Jensen and Hell). SIAM J. Comput. 38(5), 1782–1802 (2009) zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Brewster, R., Feder, T., Hell, P., Huang, J., MacGillavray, G.: Near-unanimity functions and varieties of reflexive graphs. SIAM J. Discrete Math. 22, 938–960 (2008) zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Bulatov, A.: Tractable conservative constraint satisfaction problems. In: LICS’03, pp. 321–330 (2003) Google Scholar
  7. 7.
    Bulatov, A., Valeriote, M.: Recent results on the algebraic approach to the CSP. In: Complexity of Constraints. LNCS, vol. 5250, pp. 68–92 (2008) CrossRefGoogle Scholar
  8. 8.
    Bulatov, A., Jeavons, P., Krokhin, A.: Classifying complexity of constraints using finite algebras. SIAM J. Comput. 34(3), 720–742 (2005) zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Bulatov, A., Krokhin, A., Larose, B.: Dualities for constraint satisfaction problems. In: Complexity of Constraints. LNCS, vol. 5250, pp. 93–124 (2008) CrossRefGoogle Scholar
  10. 10.
    Carvalho, C., Dalmau, V., Krokhin, A.: Caterpillar duality for constraint satisfaction problems. In: LICS’08, pp. 307–316 (2008) Google Scholar
  11. 11.
    Carvalho, C., Dalmau, V., Krokhin, A.: CSP duality and trees of bounded pathwidth. Theor. Comput. Sci. 411(34–36), 3188–3208 (2010) zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Cohen, D., Jeavons, P.: The complexity of constraint languages. In: Rossi, F., van Beek, P., Walsh, T. (eds.) Handbook of Constraint Programming. Elsevier, Amsterdam (2006). Chap. 8 Google Scholar
  13. 13.
    Dalmau, V.: Linear Datalog and bounded path duality for relational structures. Log. Methods Comput. Sci. 1(1) (2005). (Electronic) Google Scholar
  14. 14.
    Dalmau, V., Krokhin, A.: Majority constraints have bounded pathwidth duality. Eur. J. Comb. 29(4), 821–837 (2008) zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Dalmau, V., Larose, B.: Maltsev + Datalog ⇒ Symmetric Datalog. In: LICS’08, pp. 297–306 (2008) Google Scholar
  16. 16.
    Egri, L., Larose, B., Tesson, P.: Symmetric Datalog and constraint satisfaction problems in Logspace. In: LICS’07, pp. 193–202 (2007) Google Scholar
  17. 17.
    Feder, T., Vardi, M.Y.: The computational structure of monotone monadic SNP and constraint satisfaction: A study through Datalog and group theory. SIAM J. Comput. 28, 57–104 (1998) zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Feder, T., Hell, P., Huang, J.: List homomorphisms and circular arc graphs. Combinatorica 19, 487–505 (1999) zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Feder, T., Hell, P., Huang, J.: Bi-arc graphs and the complexity of list homomorphisms. J. Graph Theory 42, 61–80 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Gurski, F.: Characterizations of co-graphs defined by restricted NLC-width or clique-width operations. Discrete Math. 306(2), 271–277 (2006) zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Hell, P., Nešetřil, J.: Graphs and Homomorphisms. Oxford University Press, London (2004) zbMATHCrossRefGoogle Scholar
  22. 22.
    Hobby, D., McKenzie, R.N.: The Structure of Finite Algebras. AMS, Providence (1988) CrossRefGoogle Scholar
  23. 23.
    Kolaitis, Ph.G., Vardi, M.Y.: A logical approach to constraint satisfaction. In: Complexity of Constraints. LNCS, vol. 5250, pp. 125–155 (2008) CrossRefGoogle Scholar
  24. 24.
    Larose, B., Tesson, P.: Universal algebra and hardness results for constraint satisfaction problems. Theor. Comput. Sci. 410(18), 1629–1647 (2009) zbMATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Larose, B., Zádori, L.: Bounded width problems and algebras. Algebra Univers. 56(3–4), 439–466 (2007) CrossRefGoogle Scholar
  26. 26.
    Larose, B., Loten, C., Tardif, C.: A characterisation of first-order constraint satisfaction problems. Log. Methods Comput. Sci. 3(4) (2007). (Electronic) Google Scholar
  27. 27.
    Maróti, M., McKenzie, R.: Existence theorems for weakly symmetric operations. Algebra Univers. 59(3–4), 463–489 (2008) zbMATHCrossRefGoogle Scholar
  28. 28.
    McConnell, R.: Linear-time recognition of circular-arc graphs. Algorithmica 37(2), 93–147 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    McKenzie, R.N., McNulty, G.F., Taylor, W.F.: Algebras, Lattices and Varieties, vol. I. Wadsworth & Brooks, Pacific Grove (1987) Google Scholar
  30. 30.
    Papadimitriou, C.H.: Computational Complexity. Addison-Wesley, Reading (1994) zbMATHGoogle Scholar
  31. 31.
    Schaefer, T.J.: The complexity of satisfiability problems. In: STOC’78, pp. 216–226 (1978) Google Scholar
  32. 32.
    Valeriote, M.: A subalgebra intersection property for congruence-distributive varieties. Can. J. Math. 61(2), 451–464 (2009) zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  • László Egri
    • 1
  • Andrei Krokhin
    • 2
    Email author
  • Benoit Larose
    • 3
  • Pascal Tesson
    • 4
  1. 1.School of Computer ScienceMcGill UniversityMontréalCanada
  2. 2.School of Engineering and Computing SciencesDurham UniversityDurhamUK
  3. 3.Department of Mathematics and StatisticsConcordia UniversityMontréalCanada
  4. 4.Department of Computer ScienceLaval UniversityQuebec CityCanada

Personalised recommendations